MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL NEUROSCOUT 14, STD; WIRE, GUIDE, CATHETER, NEUROVASCULAR

MEDOS INTERNATIONAL SARL NEUROSCOUT 14, STD; WIRE, GUIDE, CATHETER, NEUROVASCULAR
Model Number 601-314
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, and ethnicity were not provided.Procode is mof/dqx.Initial reporter facility: (b)(6).Initial reporter address: (b)(6).The phone and email address of the initial reporter are not available / reported.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Patient codes: the fda code: no code available fda (b)(4) was chosen to capture the surgical intervention through the use of a competitor stent retriever to remove the detached segment of the guidewire from the patient.The complaint was accompanied by a fluoroscopic image of the wire in the patient and a photo of the wire fragment.The physician reports some issues navigating the wire past a previously placed stent.It is unclear why the wire fractured.Wires can fracture from excessive torqueing, particularly if the distal end of the wire is stationary and cannot rotate freely.It is not clear the exact cause of the wire fracture, however, is likely related to the difficulty in wire navigating through the stent.Physician name and date reviewed: (b)(6).Further investigation will be performed once the device returns for analysis.A review of manufacturing documentation associated with this lot (j6918n) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Tracking difficulty and wire fracture-separation are known potential procedural complications associated with the neuroscout steerable guidewire.Tracking issues are situationally dependent and cannot be independently evaluated; however, tracking difficulty is most commonly related to the patient anatomy, operator technique, and appropriate device selection.The consequences of tracking difficulty occurring during clinical use of the device are usually addressed by modification in technique or substitution with another device.According to the neuroscout instructions for use (ifu), users are warned to never advance, withdraw, or auger the guidewire against resistance without first determining the cause of resistance under fluoroscopy.Torqueing the guidewire against resistance may cause damage and/or fracture which may result in separation of the distal tip.If the tip becomes fixed within the vasculature, advance the microcatheter as distally as possible, gently pull the guidewire back into the microcatheter and withdraw the microcatheter/guidewire system as a unit ¿ never torque the guidewire if the tip becomes fixed.Review of the available information does not allow for an exact determination of root cause; however, vessel characteristics, device interaction with stent (close proximity of the devices during operation), anatomical challenges, and operator technique are all potential contributing factors.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are: (b)(4).Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the procedure to treat an intracranial artery stenosis in the patient who was implanted with an enterprise stent (about two years prior), the physician tried to pass the 0.014 in.X 205 cm neuroscout 14 standard guidewire (601314 / j6918n) through the previously implanted stent, and he felt a little force, but he thought it was within ¿reasonable scope.¿ after about 6 cm of the guidewire tip came into the stent, the guidewire fractured and separated 13cm from its distal tip.The detached segment of the guidewire embolized in the middle cerebral artery (mca).This prompted the use of a competitor stent retriever to remove the detached segment of the guidewire from the patient.The event resulted in an approximately one-hour procedural delay.There was no observable clinical symptoms or changes in symptoms identified in the patient.The procedure was completed with a competitor guidewire.Imaging from the procedure was included and was forwarded to independent physician for review on (b)(6) 2020.¿the complaint form is accompanied by a fluoroscopic image of the wire in the patient and a photo of the wire fragment.The physician reports some issues navigating the wire past a previously placed stent.It is unclear why the wire fractured.Wires can fracture from excessive torqueing, particularly if the distal end of the wire is stationary and cannot rotate freely.It is not clear the exact cause of the wire fracture, however, is likely related to the difficulty in wire navigating through the stent.¿ physician name and date reviewed: (b)(6) md, (b)(6) 2020.Additional event information was provided on 03 september 2020.The information indicated that the patient had a 4.0mm x 23mm enterprise® 2 vascular reconstruction device (enc402312 / lot# unknown) implanted approximately two years prior.The intracranial artery stenosis being treated during this procedure was within 5mm from the previously implanted stent.The stenosis was = 50%.The target site was on the left side of the brain; and ¿the stent was narrow side.¿ the additional information stated that the neuroscout guidewire was inspected prior to use and no damage was observed.The guidewire did not bend nor kink prior to the reported fracture / separation.The guidewire tip was re-shaped prior to use.The guidewire was not inserted through a stopcock instead of a hemostatic valve.The guidewire introducer was used to aid the introduction of the guidewire into the sl-10® microcatheter (stryker) where it was advanced without difficulty.A 6f envoy guiding catheter was also used in conjunction with the device.The guidewire was not torqued against resistance, and the tip of the guidewire did not become fixed within the vasculature.It was reported that an adequate flush had been maintained through the devices.The physician refused to disclose what he/she thinks caused or contributed to the wire fracture / separation.Additional event information was received on 04 september 2020.The information indicated that the patient had the 4.0mm x 23mm enterprise® 2 vascular reconstruction device (enc402312) implanted two years prior to treat an arterial stenosis.The information also indicated that the current procedure with the neuroscout was targeting a stenosis on the left middle cerebral artery (mca).
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received by the product analysis lab on 9/28/2020.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2020-00392 and 3008114965-2020-00397.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: pc-(b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the procedure to treat an intracranial artery stenosis in the patient who was implanted with an enterprise stent (about two years prior), the physician tried to pass the 0.014in.X 205cm neuroscout 14 standard guidewire (601314 / j6918n) through the previously implanted stent, and he felt a little force, but he thought it was within ¿reasonable scope.¿ after about 6 cm of the guidewire tip came into the stent, the guidewire fractured and separated 13cm from its distal tip.The detached segment of the guidewire embolized in the middle cerebral artery (mca).This prompted the use of a competitor stent retriever to remove the detached segment of the guidewire from the patient.The event resulted in an approximately one-hour procedural delay.There was no observable clinical symptoms or changes in symptoms identified in the patient.The procedure was completed with a competitor guidewire.Imaging from the procedure was included and was forwarded to independent physician for review on (b)(6) 2020.¿the complaint form is accompanied by a fluoroscopic image of the wire in the patient and a photo of the wire fragment.The physician reports some issues navigating the wire past a previously placed stent.It is unclear why the wire fractured.Wires can fracture from excessive torqueing, particularly if the distal end of the wire is stationary and cannot rotate freely.It is not clear the exact cause of the wire fracture, however, is likely related to the difficulty in wire navigating through the stent.¿ physician name and date reviewed: (b)(6).Additional event information was provided on 03 september 2020.The information indicated that the patient had a 4.0mm x 23mm enterprise® 2 vascular reconstruction device (enc402312 / lot# unknown) implanted approximately two years prior.The intracranial artery stenosis being treated during this procedure was within 5mm from the previously implanted stent.The stenosis was = 50%.The target site was on the left side of the brain; and ¿the stent was narrow side.¿ the additional information stated that the neuroscout guidewire was inspected prior to use and no damage was observed.The guidewire did not bend nor kink prior to the reported fracture / separation.The guidewire tip was re-shaped prior to use.The guidewire was not inserted through a stopcock instead of a hemostatic valve.The guidewire introducer was used to aid the introduction of the guidewire into the sl-10® microcatheter (stryker) where it was advanced without difficulty.A 6f envoy guiding catheter was also used in conjunction with the device.The guidewire was not torqued against resistance, and the tip of the guidewire did not become fixed within the vasculature.It was reported that an adequate flush had been maintained through the devices.The physician refused to disclose what he/she thinks caused or contributed to the wire fracture / separation.Additional event information was received on 04 september 2020.The information indicated that the patient had the 4.0mm x 23mm enterprise® 2 vascular reconstruction device (enc402312) implanted two years prior to treat an arterial stenosis.The information also indicated that the current procedure with the neuroscout was targeting a stenosis on the left middle cerebral artery (mca).The complaint device was returned for evaluation.The investigational finding is documented below.Investigation summary: the non-sterile.014in.X 205cm neuroscout 14 standard guidewire was received contained in a pouch.The device was inspected and was observed to be kinked and broken.No other damage was observed during the visual inspection.Functional analysis could not be performed as the issues documented in the complaint are situationally dependent and cannot be independently evaluated in the product analysis laboratory setting.Scanning electron microscopy (sem) was performed to observe the breaking point of the neuroscout guidewire.The images were generated by scanning the surface with a focused beam of electrons.The electrons interacted with the atoms of the sample producing signals about topography and composition of the guidewire material.The breaking end of the neuroscout guidewire were observed.The stress marks and the concave surface suggest that the fracture was likely caused by circular motion.The sem scan also showed an irregular transversal fracture.The shape of the surface suggests two opposing forces acting on the guidewire that likely caused the fracture.A review of manufacturing documentation associated with this lot (j6918n) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The complaint documented that during the procedure, the complaint neuroscout guidewire was being passed through the previously implanted stent when the physician reported that he felt a little force, which he thought was within ¿reasonable scope¿ until after about 6m of the guidewire tip came into the stent and the guidewire fractured and separated at 13cm from the distal tip.The detached segment of the guidewire embolized in the mca.The fractured and separated issue was confirmed based on the inspection performed on the returned device; it was observed kinked and broken, consistent with the issue documented.Sem images were taken of the returned device.Stress marks and the concave surface suggest that the fracture was likely caused by circular motion.The sem scan also showed an irregular transversal fracture.The shape of the surface suggests two opposing forces acting on the guidewire that likely caused the fracture.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.Tracking difficulty and wire fracture-separation are known potential procedural complications associated with the neuroscout steerable guidewire.Tracking issues are situationally dependent and cannot be independently evaluated; however, tracking difficulty is most commonly related to the patient anatomy, operator technique, and appropriate device selection.The consequences of tracking difficulty occurring during clinical use of the device are usually addressed by modification in technique or substitution with another device.According to the neuroscout instructions for use (ifu), users are warned to never advance, withdraw, or auger the guidewire against resistance without first determining the cause of resistance under fluoroscopy.Torqueing the guidewire against resistance may cause damage and/or fracture which may result in separation of the distal tip.If the tip becomes fixed within the vasculature, advance the microcatheter as distally as possible, gently pull the guidewire back into the microcatheter and withdraw the microcatheter/guidewire system as a unit ¿ never torque the guidewire if the tip becomes fixed.Review of the available information does not allow for an exact determination of root cause; however, vessel characteristics, device interaction with stent (close proximity of the devices during operation), anatomical challenges, and operator technique are all potential contributing factors.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Updated sections: g.4, g.7, h.2, h.3, h.6, and h.10.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2020-00392 and 3008114965-2020-00397.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
NEUROSCOUT 14, STD
Common Device Name
WIRE, GUIDE, CATHETER, NEUROVASCULAR
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key10532235
Report Number3008114965-2020-00392
Device Sequence Number3337035
Product Code MOF
UDI-Device Identifier10886704028376
UDI-Public10886704028376
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K100351
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Model Number601-314
Device Catalogue Number601314
Device Lot NumberJ6918N
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2020
Initial Date Received by Manufacturer 08/28/2020
Supplement Date Received by Manufacturer09/28/2020
11/18/2020
Initial Report FDA Received Date09/14/2020
Supplement Report FDA Received Date10/23/2020
11/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENVOY 6F GUIDING CATHETER (CERENOVUS); SL-10® MICROCATHETER (STRYKER)
Outcome Attributed to Adverse Event Required Intervention;